How can you recover from symptoms of effexor withdrawal?


Quick Answer

Patients can manage withdrawal symptoms caused by cessation of antidepressants such as Effexor, generically known as venlaxafine, by gradual dose reduction and treatment of withdrawal symptoms with a different medication on a short-term basis, according to Mayo Clinic. Abrupt cessation of venlaxafine may cause unwanted symptoms. The venlaxafine discontinuation syndrome ends on its own if the body has time to adjust, notes Harvard Health.

Continue Reading

Full Answer

A tapering regimen for cessation of venlaxafine may take one to four weeks or longer, as reported by Louie et al. Low dose treatment with venlaxafine mitigates most withdrawal symptoms, and the patient can gradually reduce the dosage over time.

Alternatively, selective serotonin reuptake inhibitors, such as sertraline and fluoxetine, also successfully treat venlaxafine withdrawal symptoms, as stated by Medscape General Medicine. This is because SSRIs and venlaxafine share a similar mechanism of action in the brain.

Other strategies for managing venlaxafine withdrawal include psychotherapy, keeping a healthy diet and regular exercise, advises Harvard Medical School. People who see a therapist while discontinuing antidepressants are more likely to stop the medication successfully. Similarly, exercise and good nutrition help generate endogenous neurotransmitters, which compensate for changes in serotonin levels as the dosage of the antidepressant decreases. It is best to avoid major life changes and stressful situations that may worsen the subjective effects of withdrawal.

Learn more about Medications & Vitamins

Related Questions